MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW VARIAX FULL THREAD 3.5MM / L16MM; PLATE, FIXATION, BONE

STRYKER GMBH BONE SCREW VARIAX FULL THREAD 3.5MM / L16MM; PLATE, FIXATION, BONE
Catalog Number 614816
Health Effect - Clinical Code No Information (3190)
Date of Event 07/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the following issue with the variax 3.5mm cortical screw occurred."the screw was inserted routinely into a clavicle plate.As it was screwed down to the plate, the screw head delaminated and the screw went right through the plate.It was reported that according to the user, no excess torque or angle was applied.It was reported that the user confirmed the correct 3.7mm drill bit was used during the procedure.
 
Additional Manufacturer Narrative
The reported event that bone screw variax full thread 3.5mm / l16mm was alleged of 'poor fixation' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by over-torquing the screw.When too much torque is applied during screw insertion, it can happen that the screw goes through the plate.The visual and microscopic inspection revealed marks of usage on the shaft and on head threads of the screw.Especially the proximal thread of the screw head is plastically damaged around, likely due to over-torque, when going through the plate.The damages found are typical when the surgeon is over-tightening the screw; the screw can go through the plate and the interface between the plate and the screw can deformed and damage the proximal thread of the screw head.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
BONE SCREW VARIAX FULL THREAD 3.5MM / L16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7805955
Report Number0008031020-2018-00570
Device Sequence Number11110763
Product Code HRS
UDI-Device Identifier07613154970292
UDI-Public07613154970292
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K101056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number614816
Device Lot NumberV45102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2018
Initial Date Received by Manufacturer 07/26/2018
Supplement Date Received by Manufacturer11/27/2018
Initial Report FDA Received Date08/22/2018
Supplement Report FDA Received Date12/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;